Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 257, NWS Tallahassee, FL

July 16, 2012Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 16, 2012, 10:06 PM EDT for Taylor County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 10:06 PM EDT (02:06 UTC)
Expired
Jul 16, 2012, 10:30 PM EDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Taylor County, FL

The radar

The Tallahassee radar (KTLH), 102 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS52 KTAE 170206
SVRTAE
FLC123-170230-
/O.NEW.KTAE.SV.W.0257.120717T0206Z-120717T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1006 PM EDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TAYLOR COUNTY IN FLORIDA...

* UNTIL 1030 PM EDT

* AT 1004 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HOWELL
  PLACE...AND MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  BLUE SPRINGS...CEDAR ISLAND...KEATON BEACH...DEKLE BEACH AND ADAMS 
  BEACH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2970 8350 2973 8357 2973 8358 2975 8357
      2976 8360 2981 8360 2986 8364 2988 8364
      2993 8357 2973 8336 2968 8348
TIME...MOT...LOC 0206Z 063DEG 8KT 2979 8351

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:13 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 16, 8:13 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
813 PM EDT Mon Jul 16 2012

.NEAR TERM [Until 7 AM Tuesday Morning]...
Area radars show that convection is done for the day in most parts
of the forecast area. One exception is the eastern FL Big Bend where
we are seeing convection crossing the Suwannee River from the east
as of 00Z. That boundary should remain active for a couple of more
hours as it slips west into the Gulf of Mexico. There may also be a
few remnant showers coming into the area from the north. These will
primarily impact areas north of Dothan and Albany. Later tonight, we
expect another round of land-breeze induced convection over the
gulf. PoP and associated grids were tweaked to radar trends and will
be again as needed. The remainder of the forecast looks on track.

&&

.SHORT TERM [7 AM Tuesday Morning Through Wednesday Night]...
As TUTT ("tropical upper tropospheric trough") and closed
circulation near JAX (TUTT low) drift into our area over the next
couple days, we should see an increase in convective coverage
beyond the typical sea-breeze storms. We inherited "likely"
(55-60%) PoPs for Tuesday afternoon for much of the area, and this
was generally maintained. For Wednesday afternoon, the PoPs were
nudged up a bit given the lingering upper level circulation
expected to be over the area - as high as 55-60% again across most
of our Florida zones. The air mass is expected to be moisture-rich
with PWATs around 2 inches with relatively high levels of potential
instability lingering into the overnight hours each night.
Therefore, thunderstorm activity may not necessarily "shut off"
each evening around sunset. It seems quite possible that storms
will persist, or even develop along existing outflows, in areas
that are not convectively overturned earlier in the afternoon.
Thus, we carried relatively high (30-40%) PoPs into the evening
hours both Tuesday and Wednesday. Increased cloud cover and storms
should act to limit diurnal temperature range so highs were kept
just below climatological normals around 90-91 and lows just above
normals around 73-74.

Assuming that the atmosphere nudges a bit closer to the 12z JAX
sounding from this morning as the TUTT low drifts towards us, we
may see a more active day on Tuesday in terms of downburst risk
and severe wind gusts. The gusty wind wording inherited from the
previous shift was maintained in the afternoon and evening hours
tomorrow. Additionally, frequent lightning wording was added.
K-index values are usually pretty well correlated with lightning
flash frequency in our region and values above 33 or 34 are quite
favorable for lightning activity. The GFS, ECMWF, and CMC all
indicate values around that threshold, up to as high as 39-40.
High values of the K-index also usually indicate high convective
coverage, and this supports our likely PoPs in the afternoons. We
will update the HWO to account for severe wind potential and
frequent lightning tomorrow and Wednesday.

&&

.LONG TERM [Thursday through Monday]...
The extended period begins with the remnants of the TUTT low over
our western CWA. 12Z Euro and 00Z GFS are in a agreement with a
shortwave moving into the Carolinas by the weekend. Associated
trof will linger in our area over the weekend as it becomes
sandwiched between a developing ridge over the Ohio River Valley
and the Bermuda High. For these reasons expecting to see above
normal PoP chances going into the end of the week and near normal
temperatures with highs in the low to mid 90s and lows in the 70s.

&&

.AVIATION [Beginning 00Z Tuesday]...
VFR conditions will prevail as the area remains under a high
pressure system. No fog or low clouds expected tonight. The only
concern for aviation over the next 24 hours will be the shower and
thunderstorm activity on Tuesday afternoon. Widely scattered showers
expected in most locations except near the coast. Activity along the
developing sea-breeze will be more numerous in coverage.

&&

.MARINE...
A look at buoy data across the eastern Gulf of Mexico indicates a
minor swell component which is producing 2-ft seas. We therefore
nudged the forecast for tonight up to 2 ft for most of the marine
area. Marine weather conditions continue to look rather benign for
the next several days with an extended period of light southwest
flow setting up. Winds should generally remain 10 knots or less and
seas should be on the order of 2 feet or less. Scattered
thunderstorms are expected each day with the usual maximum in
convective activity in the overnight and early morning hours each
day.

&&

.FIRE WEATHER...
Relative humidity levels are unlikely to reach critical values for
the next several days. This, along with near-climo rain chances
(40-50%) over the next several days, will make controlled burning
difficult.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  91  72  90  74 /  10  60  30  60  30
Panama City   76  89  75  88  76 /  20  50  30  40  30
Dothan        74  93  74  91  74 /  20  50  40  50  40
Albany        74  92  74  92  73 /  20  60  40  50  30
Valdosta      71  92  71  92  73 /  10  60  30  50  30
Cross City    71  89  72  89  73 /  50  60  30  50  30
Apalachicola  76  87  75  87  77 /  20  50  30  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

NEAR TERM...Wool
SHORT TERM...Lamers
LONG TERM...Harrigan
AVIATION...Lericos
MARINE...Wool/Lamers
FIRE WEATHER...Fournier
Hazardous weather outlook, Jul 16, 9:44 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
944 PM EDT MON JUL 16 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-170900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
944 PM EDT MON JUL 16 2012 /844 PM CDT MON JUL 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TONIGHT...

STRONG THUNDERSTORMS WILL IMPACT THE EXTREME NORTHEAST GULF OF
MEXICO ALONG AND OFF THE DIXIE AND TAYLOR COUNTY COAST BEFORE
MIDNIGHT. INTENSE LIGHTNING WILL ACCOMPANY THESE STORMS. SCATTERED
CONVECTION WILL DEVELOP FURTHER TO THE WEST AFTER MIDNIGHT.
ADDITIONAL STRONG THUNDERSTORM ACTIVITY IS NOT EXPECTED OVER LAND
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

RAIN AND THUNDERSTORM CHANCES WILL BE ON THE INCREASE ON TUESDAY AS
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE AREA. SOME OF THE
THUNDERSTORMS ON TUESDAY AND WEDNESDAY COULD BE SEVERE WITH DAMAGING
WIND GUSTS. ANY SEVERE WIND GUSTS WOULD BE LOCALIZED AND DUE TO
DOWNBURSTS IN THE MORE INTENSE STORMS. THUNDERSTORMS ON TUESDAY AND
WEDNESDAY MAY ALSO PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING. RAIN
CHANCES WILL REMAIN ELEVATED THROUGH MUCH OF THE WEEK AS WELL...AS
THE UPPER LEVEL LOW OPENS UP INTO A TROUGH OF LOW PRESSURE...KEEPING
THE REGION IN A FAIRLY DISTURBED PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT MAY BECOME
NECESSARY ON TUESDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

In the hours before

Special weather statement, Jul 16, 9:45 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 PM EDT MON JUL 16 2012

FLZ028-128-170215-
INLAND TAYLOR FL-COASTAL TAYLOR FL-
945 PM EDT MON JUL 16 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEASTERN
TAYLOR COUNTY IN THE FLORIDA BIG BEND...

* UNTIL 1015 PM EDT

AT 941 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR STEINHATCHEE...MOVING WEST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 2970 8350 2973 8357 2975 8357 2976 8360
      2982 8359 2982 8332 2978 8332 2975 8334
      2966 8337 2968 8340 2966 8342 2967 8346
TIME...MOT...LOC 0145Z 081DEG 9KT 2972 8341

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:36 PM EDTSpecial Marine WarningTAE84 min
Jul 16, 9:45 PM EDTSpecial Weather StatementTAEDixie30 min
Jul 16, 10:10 PM EDTSpecial Marine WarningTAE2 hr
Jul 16, 11:24 PM EDTSpecial Marine WarningTAE51 min
Jul 17, 12:11 AM EDTSpecial Marine WarningTAE64 min
Jul 17, 12:14 AM EDTSpecial Marine WarningTAE91 min
Jul 17, 4:15 AM EDTSpecial Marine WarningTAE2 hr
Jul 17, 1:07 PM EDTSpecial Marine WarningTAE83 min
Jul 17, 1:09 PM EDTSevere Thunderstorm WarningTAEFranklin51 min
Jul 17, 1:18 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison42 min
Jul 17, 1:23 PM EDTSpecial Marine WarningTAE82 min
Jul 17, 1:26 PM EDTSevere Thunderstorm WarningTAEJackson, Washington49 min
Jul 17, 1:57 PM EDTSevere Thunderstorm WarningTAEGadsden, Liberty48 min
Jul 17, 2:12 PM EDTSevere Thunderstorm WarningTAEBay, Gulf48 min
Jul 17, 2:20 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor40 min
Jul 17, 2:38 PM EDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty52 min
Jul 17, 2:46 PM EDTSpecial Marine WarningTAE74 min
Jul 17, 2:49 PM EDTSevere Thunderstorm WarningTAEBay, Gulf41 min
Jul 17, 3:00 PM EDTSevere Thunderstorm WarningTAEJefferson, Taylor60 min
Jul 17, 3:03 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla57 min
Jul 17, 3:06 PM EDTSevere Thunderstorm WarningTAECalhoun39 min
Jul 17, 3:17 PM EDTSevere Thunderstorm WarningTAEBay58 min
Jul 17, 3:21 PM EDTSpecial Marine WarningTAE84 min
Jul 17, 3:22 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon23 min
Jul 17, 3:30 PM EDTSevere Thunderstorm WarningTAELeon, Wakulla60 min
Jul 17, 3:30 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty30 min
Jul 17, 3:45 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon45 min
Jul 17, 3:48 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor57 min
Jul 17, 3:52 PM EDTSpecial Marine WarningTAE68 min
Jul 17, 4:05 PM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington25 min
Jul 17, 4:07 PM EDTAreal Flood AdvisoryTAELeon3 hr
Jul 17, 4:08 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington37 min
Jul 17, 4:15 PM EDTSevere Thunderstorm WarningTAEWakulla45 min
Jul 17, 4:20 PM EDTSevere Thunderstorm WarningTAEWalton25 min
Jul 17, 4:31 PM EDTSevere Thunderstorm WarningTAEWalton29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.